Pharmaceutical Drug Overdoses



Pharmaceutical Drug Overdoses





This chapter describes the manifestations and management of overdoses with the following pharmaceutical agents: acetaminophen, benzodiazepines, β-receptor antagonists, opioids, and salicylates. Each is presented in alphabetical order.


I. Acetaminophen

Acetaminophen is a ubiquitous analgesic-antipyretic agent that is included in over 600 commercial drug preparations. It is also a hepatotoxin, and is the most common cause of acute liver failure in the United States (1). Acetaminophen overdoses are responsible for half of all cases of acute liver failure in the United States, and half of the overdoses are unintentional (2).


A. Pathophysiology

The toxicity of acetaminophen is related to its metabolism in the liver (1).



  • A small fraction (5–15%) of acetaminophen is metabolized to form a toxic metabolite that can promote oxidant injury in hepatocytes. This metabolite is normally inactivated by conjugation with glutathione, an intracellular antioxidant.


  • The metabolic burden created by acetaminophen overdose can deplete hepatic glutathione reserves. When this occurs, the toxic metabolite accumulates and promotes hepatocellular injury.



3. Toxic Dose



  • The maximum recommended daily dose of acetaminophen is 3–4 grams (1).


  • The toxic dose can vary widely in individual patients, but is typically between 7.5 and 15 grams for most adults (3,4).


  • Malnutrition, ethanol abuse, and chronic illness can increase the susceptibility to acetaminophen toxicity. In these conditions, an acute ingestion of 4 grams of the drug can result in liver damage (1).


B. Clinical Features



  • Symptoms are either absent or nonspecific (e.g., nausea, vomiting) in the first 24 hours after a toxic ingestion.


  • Liver enzymes are not elevated until 24–36 hours post-ingestion (3).



    • Elevated aspartate aminotransferase (AST) is the most sensitive marker of acetaminophen toxicity. The rise in AST precedes hepatic dysfunction, and often peaks by 72–96 hours.


  • Evidence of hepatic injury manifests 24–48 hours after ingestion, with steadily rising liver enzymes, jaundice, and coagulopathy.


  • Peak hepatic injury occurs at 3–5 days after the toxic ingestion. Hepatic encephalopathy, acute oliguric renal failure, and lactic acidosis appear during this time period.


C. Predictive Nomogram

The initial patient contact often occurs within 24 hours after drug ingestion, prior to the onset of overt hepatic injury. In this situation, a nomogram is available (see Figure 46.1) that
predicts the risk of hepatic injury based on the plasma acetaminophen level obtained between 4 and 24 hours after drug ingestion (4).






FIGURE 46.1 Nomogram for predicting the risk of acetaminophen hepatotoxicity. From Reference 4.



  • This nomogram is useful only when the time of drug ingestion can be identified, and when the plasma drug level can be measured between 4 and 24 hours post-ingestion (4).


  • If the plasma level is in the high-risk region of the nomogram, the risk of developing hepatotoxicity is 60% or higher, and antidote therapy is indicated (see next section).


  • If the plasma level is in the low-risk region of the nomogram, the risk of hepatotoxicity is only 1–3%, and antidote therapy is not required.



D. N-Acetylcysteine (Antidote)

The antidote for acetaminophen hepatotoxicity is N-acetylcysteine (NAC), a glutathione analogue that crosses cell membranes (which glutathione does not) and inactivates the toxic acetaminophen metabolite (5).



  • The principal indication for NAC is a plasma acetaminophen level in the high-risk region of the predictive nomogram in Figure 46.1. NAC is most effective when therapy is started within 8 hours after drug ingestion (1).


  • Although antidote therapy is traditionally started within 24 hours after drug ingestion (before there is evidence of liver injury) (1,3,6), NAC therapy can be initiated later than 24 hours after drug ingestion if there is evidence of hepatotoxicity (1).


3. Dosing Regimens



  • NAC can be given orally or intravenously using the dosing regimens shown in Table 46.1 (7,8,9). Both regimens are considered equally effective (8), but the intravenous route is preferred because drug delivery is more reliable and there are fewer adverse reactions.


  • The standard duration of treatment is 21 hours for the intravenous regimen and 72 hours for the oral regimen. If NAC is started after the onset of overt liver injury, antidote therapy can be continued beyond the normal course of therapy, until liver enzyme levels begin to decline and the INR is <1.3 (1).


4. Adverse Effects



  • Intravenous NAC can cause anaphylactoid reactions, and fatal reactions have been reported in asthmatics (10).


  • Oral NAC has a very disagreeable taste (because of the sulfur content), and often causes nausea and vomiting. The oral NAC regimen produces diarrhea in about 50% of patients, but this usually resolves with continued therapy (11).









Table 46.1 Treatment of Acetaminophen Overdose with N-Acetylcysteine (NAC)







Use 20% NAC (200 mg/mL) for each of the doses below and infuse in sequence.


  1. 150 mg/kg in 200 mL D5W over 60 min
  2. 50 mg/kg in 500 mL D5W over 4 hrs
  3. 100 mg/kg in 1,000 mL D5W over 16 hrs

Total dose: 300 mg/kg over 21 hrs
Oral Regimen:
Use 10% NAC (100 mg/mL) and dilute 2:1 in water or juice to make a 5% solution (50 mg/mL).
     Initial dose: 140 mg/kg
     Maintenance dosage: 70 mg/kg every 4 hrs for 17 doses
Total dose: 1,330 mg/kg over 72 hrs
From Reference 9.


E. Activated Charcoal



  • Acetaminophen is rapidly absorbed from the GI tract, and activated charcoal (1 g/kg) is recommended if given within 4 hours after drug ingestion (12).


  • In cases of massive drug ingestion, charcoal may provide a benefit when given as late as 16 hours post-ingestion (1).


  • Activated charcoal does not interfere with the efficacy of oral NAC (1).


F. Liver Transplantation

Liver transplantation may be required in severe or refractory cases of acetaminophen hepatotoxicity (13).



II. Benzodiazepines

Benzodiazepines are second only to opiates as the drugs most frequently involved in medication-related deaths (14). However, benzodiazepines are rarely fatal when ingested alone (15), and other respiratory depressant drugs (e.g., opiates) are almost always involved in benzodiazepine-related fatalities (14).


A. Clinical Features

Since benzodiazepine overdoses frequently involve other drugs, the clinical presentation may vary, depending on the other agent(s) that have been ingested.

Nov 8, 2018 | Posted by in CRITICAL CARE | Comments Off on Pharmaceutical Drug Overdoses
Premium Wordpress Themes by UFO Themes